Alert archive / Virginia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 237, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 22, 1997, 4:14 PM EDT for Washington County, Virginia. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 1997, 4:14 PM EDT (20:14 UTC)
- Expired
- Jul 22, 1997, 4:45 PM EDT
- In force
- 31 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Washington County, VA
The radar
The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:30 PM EDT | Thunderstorm Wind | Abingdon, VA | Trees down on Highway 75 near Abingdon. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2100 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 648 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 222015 RRA SVRMRX VAC191-222045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 414 PM EDT TUE JUL 22 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST VIRGINIA ...WASHINGTON COUNTY AT 414 PM EDT DOPPLAR RADAR INDICATED A SEVERE THUNDERSTORM NEAR ABINGDON MOVING EAST AT 15 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:51 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jul 22, 2:51 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 250 PM EDT TUE JUL 22 1997 TON...REMNANTS OF DANNY MOVG SLOWLY NE AND SHLD BE OVR NE GA BY 12Z. FFG VALUES HIGH. HWVR...W/SLOW MOVMT OF SYSTEM...TRAIN ECHOES...AND PLENTY OF DEEP TROPICAL MOISTURE...WOULD RECMD FFA FOR SE TN/SRN MTS TON INTO MIDDAY WED. WOULD FCST 80 PCT SE TN/SRN MTS W/WORDING FOR PSBL HVY RAIN...70 PCT RMNDR OF MTS/CNTRL & NRN VALLEY...60 PCT PLATEAU. WED...DANNY SHLD MOVE TO NE SC BY WED NGT. FLOW WL GRAD VEER DURING THE DAY GRAD ENDING HEAVY RAIN THREAT. WOULD CONT HIGH POPS. 80 PCT SE TN/SRN MTS...70 PCT CNTRL/NRN MTS...60 PCT CNTRL & NRN VALLEY...50 PCT PLATEAU. WED NGT...DANNY CONTS TO SHIFT NE AND AWAY FM CWA. SFC TROF AND COLD FRNT SWINGING IN FM THE WEST W/AMPLIFYING UPPER FLOW. STILL LOTS OF MOISTURE TO WORK WITH. WOULD KEEP IN CHC POPS FOR CWA UNDER MSTLY CLDY SKIES. THU...FRONT & TROF GRAD MAKING THEIR WAY THRU STATE. CHC ^POPS SHLD COVER IT. SKIES PTLY SUNNY. PREFER FAN TEMPS THRU WED NGT. WOULD USE FWC/FAN BLEND FOR THURS AT TYS. HSA
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 10:25 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 50 min |
| Jul 22, 6:21 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 69 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.